California, 2003

Wildfire in California, May 19, 2003

May 19, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire, caused by fireworks, burned 41 acres before being brought under containment by 200 firefighters. This was the first wild fire of the 2003 fire season in San Diego County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire, caused by fireworks, burned 41 acres before being brought under containment by 200 firefighters. This was the first wild fire of the 2003 fire season in San Diego County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 19, 1:00 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, May 19, 1:00 PM PST, 1 hour 20 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
200 PM PDT MON MAY 19 2003

.SYNOPSIS...ONSHORE FLOW AND A SHALLOW MARINE LAYER WILL BRING AREAS
OF NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG. OTHERWISE...HIGH
PRESSURE WILL KEEP THE WEATHER FAIR.

.DISCUSSION...LIGHT EASTERLY FLOW ALOFT IS SHOWING UP ON THE VWP
FROM KNKX AND KSOX AS WELL AS RECENT ACARS DATA. THIS IS BEING
SUPPORTED BY OFFSHORE GRADIENTS BETWEEN THE GREAT BASIN AND THE
COAST. HOWEVER...ONSHORE GRADIENTS STILL PERSIST BETWEEN THE COAST
AND SOUTHERN DESERTS. EASTERLY FLOW IS WORKING TO LOWER THE MARINE
LAYER AND PUSHING THE STRATUS AWAY FROM THE SAN DIEGO COUNTY COAST.
EXPECT THE STRATUS TO MOVE BACK AS THE 12Z MESOETA SUGGEST A WEAK
EDDY OVERNIGHT BUT THIS EDDY SHOWS UP NEAR THE CHANNEL ISLANDS.
ANOTHER EDDY FORMS TUESDAY NIGHT A LITTLE CLOSER TO THE COAST.

12Z MODELS SUGGEST THE RIDGE OVER THE WEST COAST BEGINS TO WEAKEN ON
THURSDAY A WEAK UPPER LOW AND ASSOCIATED TROUGH MOVES TOWARDS THE
COAST. THIS LOW MOVES ONSHORE FRIDAY AND SATURDAY. MODELS DO NOT
SHOW ANY MOISTURE WITH THE LOW. HOWEVER...THE LOW COULD HELP DEEPEN
UP THE MARINE LAYER AND SUPPORT AN EDDY LATE THURSDAY AND INTO THE
WEEKEND. ONCE THIS LOW MOVES THROUGH OVER THE WEEKEND...THE RIDGE
REBOUNDS. THE RIDGE SHOULD BRING WARMING NEXT WEEK.

.SAN...NONE.

HORTON
Hazardous weather outlook, May 19, 5:00 AM PST, 9 hours 20 minutes before
CAZ042-043-048-050-055>058-060>062-201300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego

When
May 19, 2:20 PM PST to 5:45 PM PST
Where
San Diego County, Lakeside
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355345.